Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 106, NWS Albuquerque, NM

October 23, 2000Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 23, 2000, 6:31 PM MDT for Socorro County, New Mexico. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 23, 2000, 6:31 PM MDT (00:31 UTC)
Expired
Oct 23, 2000, 7:15 PM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Socorro County, NM

What was reported inside it

TimeReportWhereRemark
Oct 23, 6:42 PM MDTHail 0.75Bingham, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2000-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2000-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 240032
SVRABQ
NMC053-240115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
631 PM MDT MON OCT 23 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 715 PM MDT

* AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF BINGHAM...OR ABOUT 26   
MILES SOUTHEAST OF SOCORRO...MOVING NORTH NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTHWEST OF BINGHAM AT 715 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 55
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3380 10677 3373 10645 3413 10610 3421 10684

KMV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:45 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Oct 23, 3:45 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT MON OCT 23 2000

WILL KEEP THE FLASH FLOOD WATCH HOISTED ACROSS THE ECNTL AND NE
PLAINS TONIGHT. SURFACE BOUNDARY DRAPED ACROSS THE EASTCENTRAL PLAINS
SHOULD SERVE AS FOCUS FOR ADDITIONAL HEAVY RAINS TONIGHT. WILL FOREGO
ANY SNOW HIGHLIGHTS ACROSS THE NORTHERN MOUNTIANS AS SNOW LEVELS JUST
NOT LOW ENOUGH FOR WIDESPREAD ADVISORY-TYPE ACCUMULATIONS FOR MOST
POULATIONS CENTERS. STILL THINK "SEVERAL" INCHES A GOOD BET ABOVE
9000 OR 9500 FEET.

BRIEFLY, UPPER LOW NEAR KPHX LIFTS SLOWING N-NEWD ON TUESDAY, BEFORE
ACCELERATING NEWD TUE NIGHT AND WED AS NORTHERN BRANCH SHORT WAVE
PICKS IT UP. WATER VAPOR LOOP SHOWING NICE INTRUSION OF MID-LEVEL DRY
AIR WRAPPING AROUND THE LOW AND INTO THE WCNTL/SW ZONES. BEST LIFT
WILL REMAIN FOCUSED ALONG THE EASTERN BORDER AND ACROSS THE NORTHERN
HALF TONIGHT AND WILL KEEP POPS IN THE LIKELY/CATEGORICAL RANGE.
INTERESTING TO NOTE SECONDARY LOW/SPEED MAX ON BACKSIDE OF MAIN
SYSTEM.

WILL KEEP CHANCE OF SHOWERS NCNTL/NE ON WED, SLIGHT CHANCE REMAINDER
OF THE EAST AND NORTH. PARTLY CLOUDY SOUTHWEST. CYC CURVED NWLY FLOW
ON THU/FRI WITH CHANCE OF SHOWERS MAINLY EAST AND NORTH.  DRY WX SAT.

ABQ WB 047/063 044/064 045 41653
SAF WE 042/058 037/059 037 41764
TCC TE 050/064 048/067 044 41+75

.ABQ...FLASH FLOOD WATCH TONIGHT NMZ006-007-012-013-018-020-021.

In the hours before

Local storm report, Oct 23, 5:49 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
549 PM MDT MON OCT 23 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    2 W ELIDA                 NM   TORNADO
10/23/00   ROOSEVELT                      2 FUNNELS SIGHTED, ONE
                                          TOUCHED DOWN BRIEFLY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 6:46 PM MDTSevere Thunderstorm WarningABQBernalillo, Cibola, Valencia44 min
Oct 23, 6:46 PM MDTSevere Thunderstorm WarningABQSandoval44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.